Alert archive / Texas / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 49, NWS San Angelo, TX

April 20, 2016Irion County, Schleicher County, Tom Green County, Texas

NWS San Angelo, TX issued this severe thunderstorm warning at Apr 20, 2016, 3:18 PM CDT for Irion County, Schleicher County, Tom Green County, Texas. It was in force for 27 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 20, 2016, 3:18 PM CDT (20:18 UTC)
Expired
Apr 20, 2016, 3:45 PM CDT
In force
27 min
Issued by
NWS San Angelo, TX
Area
Storm-based polygon
Hail
2.0 in
Wind
60.0 mph

Counties Irion County, TX, Schleicher County, TX, Tom Green County, TX

The radar

The San Angelo radar (KSJT), 30 km from the middle of the area, began a volume at 20:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 20, 3:30 PM CDTHAIL 27 Sse Mertzon, TX

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 12 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 8.3 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2016-04-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 10 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2016-04-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 12 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
10 J/kg
Mixed-layer CIN
-191 J/kg
Mixed-layer LCL
1014 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
12 m²/s²
0-3 km storm-relative helicity
44 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

371 
WUUS54 KSJT 202018
SVRSJT
TXC235-413-451-202045-
/O.NEW.KSJT.SV.W.0049.160420T2018Z-160420T2045Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SAN ANGELO TX
318 PM CDT WED APR 20 2016

THE NATIONAL WEATHER SERVICE IN SAN ANGELO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTH CENTRAL SCHLEICHER COUNTY IN WEST CENTRAL TEXAS...
  SOUTH CENTRAL TOM GREEN COUNTY IN WEST CENTRAL TEXAS...
  SOUTHEASTERN IRION COUNTY IN WEST CENTRAL TEXAS...

* UNTIL 345 PM CDT

* AT 318 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR MERTZON...
  MOVING SOUTHEAST AT 25 MPH.

  HAZARD...TWO INCH HAIL AND 60 MPH WIND GUSTS. 

  SOURCE...RADAR INDICATED. 

  IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL 
           DAMAGE TO ROOFS...SIDING...WINDOWS...AND VEHICLES. EXPECT 
           WIND DAMAGE TO ROOFS...SIDING...AND TREES. 

* THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF
  NORTH CENTRAL SCHLEICHER...SOUTH CENTRAL TOM GREEN AND SOUTHEASTERN
  IRION COUNTIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

THIS STORM IS PRODUCING LARGE HAIL. SEEK SHELTER NOW INSIDE A STURDY
STRUCTURE AND STAY AWAY FROM WINDOWS.

LARGE HAIL AND DAMAGING WINDS AND CONTINUOUS CLOUD TO GROUND
LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY.
LIGHTNING IS ONE OF NATURES LEADING KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

&&

LAT...LON 3116 10091 3133 10080 3127 10039 3099 10057
TIME...MOT...LOC 2018Z 301DEG 22KT 3119 10078 

HAIL...2.00IN
WIND...60MPH
 
$$
1 follow-up statement
653 
WWUS54 KSJT 202031
SVSSJT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
331 PM CDT WED APR 20 2016

TXC235-413-451-202045-
/O.CON.KSJT.SV.W.0049.000000T0000Z-160420T2045Z/
SCHLEICHER TX-TOM GREEN TX-IRION TX-
331 PM CDT WED APR 20 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM CDT
FOR NORTH CENTRAL SCHLEICHER...SOUTH CENTRAL TOM GREEN AND
SOUTHEASTERN IRION COUNTIES...

AT 330 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 8 MILES SOUTHEAST
OF MERTZON...MOVING SOUTHEAST AT 15 MPH.

HAZARD...TENNIS BALL SIZE HAIL AND 70 MPH WIND GUSTS. 

SOURCE...RADAR INDICATED. 

IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL 
         DAMAGE TO ROOFS...SIDING...WINDOWS...AND VEHICLES. EXPECT 
         CONSIDERABLE TREE DAMAGE. WIND DAMAGE IS ALSO LIKELY TO 
         MOBILE HOMES...ROOFS...AND OUTBUILDINGS. 

LOCATIONS IMPACTED INCLUDE...
MERTZON...CHRISTOVAL...KNICKERBOCKER AND SHERWOOD. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

PREPARE IMMEDIATELY FOR LARGE HAIL AND DEADLY CLOUD TO GROUND
LIGHTNING. SEEK SHELTER INSIDE A WELL-BUILT STRUCTURE. STAY AWAY FROM
WINDOWS.

THIS STORM IS PRODUCING LARGE HAIL. SEEK SHELTER NOW INSIDE A STURDY
STRUCTURE AND STAY AWAY FROM WINDOWS.

THIS IS A POTENTIALLY DEADLY STORM. SEEK SHELTER IN AN INTERIOR ROOM
ON THE LOWEST FLOOR OF A WELL-BUILT STRUCTURE. ABANDON VEHICLES IN
SEARCH OF A MORE SUBSTANTIAL PERMANENT STRUCTURE. STAY AWAY FROM
WINDOWS.

LARGE HAIL AND DAMAGING WINDS AND CONTINUOUS CLOUD TO GROUND
LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY.
LIGHTNING IS ONE OF NATURES LEADING KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

&&

LAT...LON 3116 10091 3133 10080 3127 10039 3099 10057
TIME...MOT...LOC 2030Z 313DEG 14KT 3116 10075 

HAIL...2.50IN
WIND...70MPH
 
$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 20, 12:59 PM CDT, 2 hours 19 minutes earlier.

Area forecast discussion, Apr 20, 12:59 PM CDT, 2 hours 19 minutes before
Area Forecast Discussion
National Weather Service SAN ANGELO TX
1259 PM CDT WED APR 20 2016

.AVIATION...
/18Z TAFS/

IFR stratus still holding on across the KABI terminal early this
afternoon north of a stalled frontal boundary. VFR conditions
are occurring across the remaining terminals. Should see ceilings
lift to MVFR at KABI by mid afternoon and then VFR by 22/00Z.
Could see some isolated convection develop across the southern
terminals late this afternoon but confidence remains low. Another
convective complex is expected to move south across the area late
tonight and early Thursday, with SHRA/TS affecting the terminals.
MVFR/IFR ceilings will also develop tonight, continuing into
Thursday morning.

&&

.PREV DISCUSSION... /issued 652 AM CDT WED APR 20 2016/

AVIATION...
/12Z TAFS/

IFR stratus will fill in this morning behind a thunderstorm
complex moving southeast of the region. IFR stratus should rise
to MVFR by late morning and VFR in the early afternoon. Another
storm complex may affect the KABI terminal after 6Z, with strong
gusty winds, MVFR stratus and visibilities in heavy rainfall.
MVFR stratus will develop across the rest of terminals late
tonight.

PREV DISCUSSION... /issued 412 AM CDT WED APR 20 2016/

SHORT TERM...
(Today and Tonight)

The storm complex that went through the Big Country earlier
tonight was weakening as it moved into the Concho Valley and
Heartland at 330 AM. Southeast portions of West Central
Texas...from Junction to Eden eastward to Mason...Brady and San
Saba should see measurable rain through mid morning as the storms
move southeast and dissipate. This afternoon, redevelopment of a
few isolated showers and thunderstorms is possible south of I-20,
with surface heating and old thunderstorm boundaries in place.

Tonight, another storm complex is expected to develop in the
panhandle in the late afternoon and push southeastward into West
Central Texas overnight. This complex will be few hours later than
last nights with the storms entering Haskell and Throckmorton
counties around 10 PM, moving into the Concho Valley and Heartland
towards Thursday morning.

There is the potential for severe thunderstorms again tonight as
the storm complex moves through. Areas in the Big Country, along
and north of I-20 are in a slight risk, with areas south along a
Sterling City...Ballinger...Brownwood in a marginal risk for
severe storms. The main threats will again be large hail and
damaging winds. Also as soils are saturated, localized flooding is
possible. Average rainfall amounts in the Big Country appear to be
around 1/2 inch with a localized amounts between 1 and 2 inches.

04

LONG TERM...
(Thursday through next Tuesday)

Thursday morning, the remnants of an overnight MCS are expected
to be moving through the area as a cold front also moves south
through the CWA through the day Thursday. The GFS holds on to
lingering rain during the afternoon hours, but will decrease Wx
grid wording to Slight Chance for the afternoon hours across the
area, as most of the rain should exit by Noon, but with the front
still moving south through the area, it's hard to justify removing
any mention of weather.

Following the potential rain Thursday morning, Friday and
Saturday are still expected to be dry overall with temperatures
warming into the upper 70s to lower 80s.

Both the GFS/ECMWF show a mid/upper level shortwave trough
approaching the area by Saturday night, with showers and
thunderstorms possible mainly for Crockett County Saturday night,
and for much of the rest of the forecast area from Sunday through
Monday. Will keep a slight chance to chance of rain in the
forecast from Sunday into Monday.

On Monday, 850mb temperatures warm into the mid 20s Celsius, and
west winds bring drier air into the area, resulting in
temperatures that will feel hot. Highs in the 90s in the Concho
Valley are expected with upper 80s to near 90 for the rest of the
area. The warm weather will linger into Tuesday, with another
chance for showers/thunderstorms by Tuesday afternoon.

20

&&

.PRELIMINARY POINT TEMPS/POPS...
Abilene 	 74  59  75  52 /  10  60  50   5
San Angelo 	 79  61  77  53 /  30  20  40  10
Junction 	 80  61  77  56 /  50  20  40  20

&&

.SJT Watches/Warnings/Advisories...
None.
&&

99/99/24
Hazardous weather outlook, Apr 20, 3:09 PM CDT, 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
309 PM CDT WED APR 20 2016

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-212015-
FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO-
CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD-
TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE-
MASON-
309 PM CDT WED APR 20 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A FEW THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG AND SOUTH OF A
SAN ANGELO TO BROWNWOOD LINE THIS AFTERNOON AND EARLY THIS EVENING.
AN ISOLATED SEVERE STORM CANNOT BE RULED OUT. THE PRIMARY HAZARDS
WILL BE LARGE HAIL AND DAMAGING WINDS.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE BIG
COUNTRY AND THE NORTHEAST PORTION OF THE HEARTLAND TONIGHT. THE
MAIN THREAT WILL BE AFTER MIDNIGHT...AS A THUNDERSTORM COMPLEX
MOVES SOUTHEAST FROM THE TEXAS PANHANDLE. THE MAIN HAZARDS WILL
BE LARGE HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

AN ISOLATED SEVERE THUNDERSTORM IS POSSIBLE THURSDAY...MAINLY
ALONG AND SOUTH OF A SONORA TO MASON LINE. THE MAIN THREATS
ARE LARGE HAIL AND DAMAGING WINDS.

.SPOTTER INFORMATION STATEMENT...

LIMITED SPOTTER ACTIVATION MAY BE NECESARY LATE TONIGHT.

24

The office that day

Everything else NWS San Angelo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 19, 7:12 PM CDTSpecial Weather StatementSJTMenard48 min
Apr 19, 7:26 PM CDTSpecial Weather StatementSJTMenard49 min
Apr 19, 8:03 PM CDTSevere Thunderstorm WarningSJTMenard, Schleicher42 min
Apr 19, 8:10 PM CDTSpecial Weather StatementSJTSchleicher35 min
Apr 19, 8:42 PM CDTSevere Thunderstorm WarningSJTMenard48 min
Apr 19, 8:51 PM CDTSpecial Weather StatementSJTSchleicher39 min
Apr 19, 8:57 PM CDTSevere Thunderstorm WarningSJTMenard, Schleicher48 min
Apr 19, 9:02 PM CDTSevere Thunderstorm WarningSJTHaskell43 min
Apr 19, 9:16 PM CDTAreal Flood AdvisorySJTMenard, Schleicher3 hr
Apr 19, 9:19 PM CDTSevere Thunderstorm WarningSJTHaskell, Throckmorton41 min
Apr 19, 9:21 PM CDTSevere Thunderstorm WarningSJTFisher, Jones39 min
Apr 19, 9:29 PM CDTSevere Thunderstorm WarningSJTMenard46 min
Apr 19, 9:37 PM CDTSevere Thunderstorm WarningSJTHaskell23 min
Apr 19, 9:46 PM CDTSpecial Weather StatementSJTMenard44 min
Apr 19, 9:54 PM CDTSevere Thunderstorm WarningSJTThrockmorton21 min
Apr 19, 9:56 PM CDTSevere Thunderstorm WarningSJTJones49 min
Apr 19, 9:57 PM CDTSevere Thunderstorm WarningSJTHaskell, Throckmorton48 min
Apr 19, 10:06 PM CDTSpecial Weather StatementSJTFisher39 min
Apr 19, 10:11 PM CDTFlash Flood WarningSJTMenard3 hr
Apr 19, 10:14 PM CDTSevere Thunderstorm WarningSJTMcCulloch, Menard46 min
Apr 19, 10:27 PM CDTSevere Thunderstorm WarningSJTHaskell, Shackelford, Throckmorton48 min
Apr 19, 10:33 PM CDTSevere Thunderstorm WarningSJTFisher, Jones42 min
Apr 19, 10:35 PM CDTSevere Thunderstorm WarningSJTJones, Shackelford40 min
Apr 19, 11:00 PM CDTSpecial Weather StatementSJTMason45 min
Apr 19, 11:05 PM CDTSevere Thunderstorm WarningSJTJones, Taylor40 min
Apr 19, 11:09 PM CDTSevere Thunderstorm WarningSJTShackelford, Throckmorton15 min
Apr 19, 11:13 PM CDTSevere Thunderstorm WarningSJTJones, Shackelford47 min
Apr 19, 11:24 PM CDTAreal Flood AdvisorySJTFisher, Jones2 hr
Apr 19, 11:39 PM CDTSpecial Weather StatementSJTCallahan51 min
Apr 19, 11:45 PM CDTSpecial Weather StatementSJTShackelford45 min
Apr 19, 11:55 PM CDTSevere Thunderstorm WarningSJTCallahan, Shackelford35 min
Apr 20, 12:12 AM CDTSevere Thunderstorm WarningSJTBrown, Callahan, Coleman48 min
Apr 20, 12:20 AM CDTAreal Flood AdvisorySJTCallahan, Taylor115 min
Apr 20, 12:37 AM CDTSpecial Weather StatementSJTNolan38 min
Apr 20, 1:10 AM CDTSpecial Weather StatementSJTColeman50 min
Apr 20, 1:14 AM CDTSpecial Weather StatementSJTSterling46 min
Apr 20, 1:24 AM CDTFlash Flood WarningSJTCallahan3 hr
Apr 20, 1:48 AM CDTSpecial Weather StatementSJTBrown42 min
Apr 20, 2:08 AM CDTAreal Flood AdvisorySJTBrown, Coleman112 min
Apr 20, 3:44 PM CDTSevere Thunderstorm WarningSJTIrion, Schleicher, Tom Green31 min

Nearby

Severe Thunderstorm Warnings in Texas, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.